I have chronic athlete's foot fungus... it's awful.

1 answer | Last updated: Jul 01, 2010
A fellow caregiver asked...

I have chronic athlete's foot fungus... it's awful. I've tried every cream/powder known to mankind. I've even been on perscription antifungus medicine but my stomach couldn't tolerate it. It's now affecting my toenails... Help!


Expert Answers

Jane Andersen, DPM, is a board-certified podiatrist in private practice in Chapel Hill, North Carolina. She provides surgical and nonsurgical foot and ankle care to all types of patients, including the geriatric population in her area. With the American Podiatric Medical Association, she has worked to educate the public on foot and ankle health.

You may need to see your podiatrist for evaluation and treatment. In a difficult case of athletes foot (fungus) like yours, he or she may take a sample of your skin or nails to accurately diagnose your problem. They may prescribe a different medication than you have already used (be sure to bring a list of what you have tried and for how long).
Some other factors to consider: Controlling the environment of your feet is very important. This means keeping them dry, wearing wicking socks (avoid cotton socks), and alternating shoes on a daily basis to allow them to dry out. You may also need an antiperspirant for your feet. Keep in mind, if you are immunocompromised (if you have vascular disease, diabetes, HIV, on immunosuppressive drugs) this problem will be more difficult to control.